Funnel Cloud, Cerro Gordo
- When
- May 24, 6:00 PM CST
- Where
- Cerro Gordo County, 0.86 mi NE of Clear Lake
- Reported by
- Public
- Coordinates
- 43.140, -93.370
Multiple public reports of a funnel cloud near Clear Lake.
A MCV developed overnight across central Kansas and lifted into Iowa later in the day where it encountered instability of 3000+ J/kg. Low-level CAPE and helicity values, in addition to low LCLs, resulted in an increased tornado threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A MCV developed overnight across central Kansas and lifted into Iowa later in the day where it encountered instability of 3000+ J/kg. Low-level CAPE and helicity values, in addition to low LCLs, resulted in an increased tornado threat. While storms remained below severe limits, funnel clouds were reported in far southern and northern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 5:49 PM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 649 PM CDT Sun May 24 2020 ...UPDATED FOR 00Z AVIATION DISCUSSION... .DISCUSSION.../Tonight through Sunday/ Issued at 223 PM CDT Sun May 24 2020 MCV over eastern KS continues to lift north/northeast this afternoon. Strong destabilization has occurred ahead of this system from northern Missouri into southern IA with MLCAPE values exceeding 3000 J/kg. Storms have initiated and became severe quickly near Kansas City in the past hour with this activity lifting north. Still monitoring a conditional tornado threat as CAMs are not resolving this MCV very well and thus the exact shear profiles remain a bit uncertain. Most likely, available effective bulk shear is higher than suggested as evidenced by supercell structure already organizing in Missouri. As previously mentioned in the updated AFD this morning, Favorable conditions for vortex stretching with 0-3 km CAPE values of 150 J/kg or greater, modest increase in low level storm relative helicity and low LCL values could be enough for an early tornado threat in the northeast quad of the MCV this afternoon and early evening. In addition, winds are backed more than previously expected ahead of the approaching system. At the moment, one potential limiting factor for tornadoes is the lack of east/southeast flow with these winds immediately ahead of the convection that will limit the low level helicity available. In coordination with SPC, agreed on the initial watch being Severe and will continue to monitor how the tornado threat evolves. Certainly expect a few tornadoes are possible but if the threat becomes greater than that, then a tornado watch may be needed. That said, the primary threat remains large hail, potentially very large, with good mid- lapse rates and conditions favorable for updraft acceleration though the hail growth zone. While locally heavy rainfall is possible, subsidence behind the MCV should limit the residence time of storms and lead less coverage of storms late evening and overnight. That said, another wave of theta-e advection later tonight may ignite another round of storms therefore, will need to continue to monitor the heavy rain threat. The surface boundary will linger over central Iowa through Wednesday and will lead to periods of thunderstorms over central and southeast Iowa with less activity to the northwest. A few severe storms or locally heavy rainfall will be possible through the period though overall instability will be modest compared to today. The main heavy rain threat will be southeast where repeated storms moving along the boundary may lead to a cumulative heavy rain threat. The upper trough to the west will dissolve as one fragment of energy lifts northeast and an upper low will form over the Southern Plains and become cut off as an omega block develops over the south and southwest CONUS leaving Iowa in westerly flow. The ridge involved with the omega block with expand north leading to the upper flow becoming more northwesterly and allowing Canadian High pressure to settle into the region by the end of the week and into next weekend. This will lead to pleasant conditions for the state. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 638 PM CDT Sun May 24 2020 Scattered to numerous showers and thunderstorms will impact all of the TAF sites for at least the next few hours. At this point, the biggest impact is likely to be brief restrictions to vsbys and lower cigs. Eventually the tstorm activity is expected to lift northward and slowly diminish to showers overnight. Also watching for the possibility of MVFR CIGs developing later tonight and will include at least of few hours of this around 12Z. Will likely see another uptick in shower and storm activity on Monday afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Fowle
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Sun May 24 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-251945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe storms are possible this afternoon and evening, mainly across portions of southern into central Iowa. The potential exists for storms to produce large hail, gusty winds, a possibly a few tornadoes. The severe threat wanes further to the north and east, but thunderstorms are still likely later this evening into the overnight hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances continue in the forecast through the middle of the week, however the threat for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed later this afternoon and evening.
Special Weather Statement National Weather Service Des Moines IA 609 PM CDT Sun May 24 2020 IAZ060-061-073-074-084-242345- Marion IA-Jasper IA-Lucas IA-Polk IA-Warren IA- 609 PM CDT Sun May 24 2020 ...Strong Thunderstorm Moving into Des Moines Metro... At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near Indianola, moving northeast at 35 mph. Winds in excess of 40 mph will be possible with this storm. Rainfall amounts up to one inch will be possible with this storm with low visibilities in wind blown torrential rain for a short period. Amateur radio spotters have reported these conditions just south of Indianola along Highway 69 at 604 pm CDT. This strong thunderstorm will be near... Carlisle around 625 PM CDT. Pleasant Hill and eastern Des Moines around 630 PM CDT. Mitchellville, Colfax and Prairie City around 645 PM CDT. Other locations impacted by this storm include Lacona, Lake Ahquabi State Park, Sandyville, Spring Hill, Martensdale, Otter Creek County Park, Ackworth, Lambs Grove, Reasnor and Weh-Weh-Neh-Kee State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4111 9336 4126 9379 4171 9367 4170 9277 TIME...MOT...LOC 2307Z 210DEG 31KT 4134 9352 Small
The Des Moines radar (KDMX), 159 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
2 funnel cloud. Local standard time, as filed.
Multiple public reports of a funnel cloud near Clear Lake.
Multiple public reports of a funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890983, 890984.